Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 21, 1999, 3:17 PM CDT for Ida County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1999, 3:17 PM CDT (20:17 UTC)
- Expired
- Apr 21, 1999, 3:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Ida County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 3:25 PM CDT | Hail 1.75 | Ida Grove, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KFSD 212019 RRA SVRFSD IAC093-212045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 317 PM CDT WED APR 21 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN IDA COUNTY IN NORTHWEST IOWA * UNTIL 345 PM CDT * AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF IDA GROVE...OR ABOUT 3 MILES NORTHWEST OF SCHLESWIG...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL REMAIN OVER RURAL AREAS. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:45 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 21, 11:45 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT WED APR 21 1999 FOG GOING BY THE WAYSIDE...LEAVING GOING FORECAST IN PRETTY GOOD SHAPE...BUT NEED TO MAKE A FEW MINOR ADJUSTMENT IN PRECIP TIMING. SUPERCELL THUNDERSTORM OVR CNTRL NEBRASKA PLOWING NNE...WITH DEVELOPMENT COMPONENT ALG SRN EDGE. ATM LESS IMPRESSIVELY UNSTABLE WITH NWRD PROGRESSION...BUT ENOUGH INSTABILITY ALFT INTO SRN CWA TO PUT A SMALL SCARE IN FOR AFTN...AND THUS REMOTE HAIL THREAT SUX AREA FOR LTR AFTN. FBY PROFILER INDICATING A BIT MORE SHEAR THAN EXPECTED FM RUC...NICE FOR SUPERCELLS. CONTINUED FLOW OVR BOUNDARY WITH DEEP SSW FLOW WL LIFT SOME WKNG CONVECTION ACRS CWA. ERN CWA BATTLING SOMEWHAT DEEPER DRY AIR IN MIDLVLS. WL UP WNDS AHEAD OF RAINFALL AREA. SOME HELP TO INCRS IN WNDS IS DOWNWARD MOMENTUM TRANSPORT WITH EVAP COOLING. WINDS WILL BE LITTLE SQUIRRLY WRN CWA...AS NO MDLS HANDLING THE REFLECTION OF UPPR LOW OVR WRN SD...WITH ASSOCIATED DRY PUSH...VERY WELL. TEMPERATURES WILL BE DIFFICULT WITH ELY FLOW AND CLDS...SO SHAVED OFF A CATEGORY MOST PLACES...EXCEPT OVR NW IA WHERE PRERAINFALL/PREANVIL ENVIRONMENT SUPPORTS MID TO UPPR 60S...AND CLOSING ALREADY AT 11AM. .FSD...NONE
In the hours before
Special weather statement, Apr 21, 11:08 AM CDT, 4 hours 9 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 AM CDT WED APR 21 1999 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COMPACT IMPULSE IN THE UPPER LEVELS WILL MOVE ACROSS NEBRASKA...AND WEAKEN A BIT AS IT LIFTS NORTHEAST ACROSS THE NORTHERN PLAINS TONIGHT. APPRECIABLE AND DEEP MOISTURE IS IN PLACE TO THE SOUTH OF A WARM FRONT ACROSS NORTHERN KANSAS AND MISSOURI. A STRONG LOW LEVEL JET OVER THE FRONT...ALONG WITH A FAVORABLE SHEARING WIND PROFILE WILL RESULT IN STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ALONG THE FRONT. THE MEAN WIND FLOW TO THE NORTHEAST MAY CARRY A FEW OF THESE ELEVATED STORMS AS FAR NORTH AS THE FAR SOUTHERN PART OF NORTHWEST IOWA BY MID TO LATE AFTERNOON...WITH THE PRIMARY THREAT IN THE FORM OF HAIL. SDZ038>040-052>062-MNZ071-072-080-097-220500- AURORA-BEADLE-BROOKINGS-BRULE-DAVISON-HANSON-JERAULD-KINGSBURY-LAKE- MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-LINCOLN-LYON-MURRAY-PIPESTONE- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...PIPESTONE...SLAYTON 1108 AM CDT WED APR 21 1999 FORECAST THROUGH MIDNIGHT: RAIN WILL PREVAIL FOR MUCH OF THE AFTERNOON AND EVENING. NO SIGNIFICANT WEATHER IS EXPECTED IN THE AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-063>066-068-069-220500- BON HOMME-CHARLES MIX-DOUGLAS-GREGORY-HUTCHINSON-TURNER-YANKTON- INCLUDING THE CITIES OF...YANKTON 1108 AM CDT WED APR 21 1999 FORECAST THROUGH MIDNIGHT: SHOWERS WILL PREVAIL THROUGH MUCH OF THE AFTERNOON AND INTO THE EVENING HOURS. AN ISOLATED THUNDERSTORM IS POSSIBLE...BUT NO SIGNIFICANT WEATHER IS EXPECTED IN THE AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ067-070-071-MNZ081-089-090-098-IAZ001>003-012>014-020-NEZ013-220500- CLAY-LINCOLN-UNION-COTTONWOOD-JACKSON-NOBLES-ROCK-CLAY-DICKINSON-LYON- OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-DIXON- INCLUDING THE CITIES OF...LUVERNE...WORTHINGTON...LE MARS... ROCK RAPIDS...SIOUX CENTER...SPENCER...SPIRIT LAKE 1108 AM CDT WED APR 21 1999 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS WILL DEVELOP LATE IN THE AFTERNOON AND BECOME MORE WIDESPREAD TONIGHT. A THUNDERSTORM IS POSSIBLE THIS EVENING...BUT NO SIGNIFICANT WEATHER IS EXPECTED THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ021-022-031-032-NEZ014-220500- BUENA VISTA-CHEROKEE-IDA-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...SIOUX CITY...STORM LAKE 1108 AM CDT WED APR 21 1999 FORECAST THROUGH MIDNIGHT: AN ORGANIZED THUNDERSTORM OVER SOUTH CENTRAL NEBRASKA AT LATE MORNING WILL MOVE NORTHEAST AND INTO PORTIONS OF NORTHWEST IOWA AFTER 2PM. SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL INTO THE EVENING. * SIGNIFICANT WEATHER: SMALL HAIL (LESS THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER 2PM. CHAPMAN
Special weather statement, Apr 21, 11:08 AM CDT, 4 hours 9 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 AM CDT WED APR 21 1999 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COMPACT IMPULSE IN THE UPPER LEVELS WILL MOVE ACROSS NEBRASKA...AND WEAKEN A BIT AS IT LIFTS NORTHEAST ACROSS THE NORTHERN PLAINS TONIGHT. APPRECIABLE AND DEEP MOISTURE IS IN PLACE TO THE SOUTH OF A WARM FRONT ACROSS NORTHERN KANSAS AND MISSOURI. A STRONG LOW LEVEL JET OVER THE FRONT...ALONG WITH A FAVORABLE SHEARING WIND PROFILE WILL RESULT IN STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ALONG THE FRONT. THE MEAN WIND FLOW TO THE NORTHEAST MAY CARRY A FEW OF THESE ELEVATED STORMS AS FAR NORTH AS THE FAR SOUTHERN PART OF NORTHWEST IOWA BY MID TO LATE AFTERNOON...WITH THE PRIMARY THREAT IN THE FORM OF HAIL. SDZ038>040-052>062-MNZ071-072-080-097-220500- AURORA-BEADLE-BROOKINGS-BRULE-DAVISON-HANSON-JERAULD-KINGSBURY-LAKE- MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-LINCOLN-LYON-MURRAY-PIPESTONE- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...PIPESTONE...SLAYTON 1108 AM CDT WED APR 21 1999 FORECAST THROUGH MIDNIGHT: RAIN WILL PREVAIL FOR MUCH OF THE AFTERNOON AND EVENING. NO SIGNIFICANT WEATHER IS EXPECTED IN THE AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-063>066-068-069-220500- BON HOMME-CHARLES MIX-DOUGLAS-GREGORY-HUTCHINSON-TURNER-YANKTON- INCLUDING THE CITIES OF...YANKTON 1108 AM CDT WED APR 21 1999 FORECAST THROUGH MIDNIGHT: SHOWERS WILL PREVAIL THROUGH MUCH OF THE AFTERNOON AND INTO THE EVENING HOURS. AN ISOLATED THUNDERSTORM IS POSSIBLE...BUT NO SIGNIFICANT WEATHER IS EXPECTED IN THE AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ067-070-071-MNZ081-089-090-098-IAZ001>003-012>014-020-NEZ013-220500- CLAY-LINCOLN-UNION-COTTONWOOD-JACKSON-NOBLES-ROCK-CLAY-DICKINSON-LYON- OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-DIXON- INCLUDING THE CITIES OF...LUVERNE...WORTHINGTON...LE MARS... ROCK RAPIDS...SIOUX CENTER...SPENCER...SPIRIT LAKE 1108 AM CDT WED APR 21 1999 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS WILL DEVELOP LATE IN THE AFTERNOON AND BECOME MORE WIDESPREAD TONIGHT. A THUNDERSTORM IS POSSIBLE THIS EVENING...BUT NO SIGNIFICANT WEATHER IS EXPECTED THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ021-022-031-032-NEZ014-220500- BUENA VISTA-CHEROKEE-IDA-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...SIOUX CITY...STORM LAKE 1108 AM CDT WED APR 21 1999 FORECAST THROUGH MIDNIGHT: AN ORGANIZED THUNDERSTORM OVER SOUTH CENTRAL NEBRASKA AT LATE MORNING WILL MOVE NORTHEAST AND INTO PORTIONS OF NORTHWEST IOWA AFTER 2PM. SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL INTO THE EVENING. * SIGNIFICANT WEATHER: SMALL HAIL (LESS THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER 2PM. CHAPMAN
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.